Georgia, 2008

Damaging Wind in Georgia, April 5, 2008

April 5, 2008 · NWS TAE · 1 event in 1 county or zone

Thunderstorm winds downed trees and power lines in Pelham.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorm winds downed trees and power lines in Pelham.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 5, 8:38 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 5, 8:38 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 AM EDT SAT APR 5 2008

.UPDATE...SLOW MOVING COLD FRONT CURRENTLY STRETCHES FROM EAST
CENTRAL GEORGIA TO SOUTHEAST ALABAMA AND INTO THE NORTH CENTRAL
GULF...WHERE A WAVE OF LOW PRESSURE RESIDES. MOIST AND UNSTABLE
AIRMASS IS IN PLACE AHEAD OF THE COLD FRONT WITH SHORTWAVE
EXPECTED TO ADVANCE EAST INTO THE REGION THIS AFTERNOON. MODIFIED
12Z TLH SOUNDING SHOWED IMPRESSIVE INSTABILITY WITH CAPES
POTENTIALLY REACHING NEAR 3000 J/KG WITH AFTERNOON HEATING. SHEAR
IS NOT TERRIBLY STRONG...BUT CERTAINLY SUFFICIENT FOR A FEW STRONG
TO SEVERE STORMS CONSIDERING THE INSTABILITY.

CURRENT CONVECTIVE ACTIVITY IS FOCUSED ALONG SQUALL LINE ACROSS
SOUTHWEST GEORGIA INTO THE FLORIDA PANHANDLE WITH SCATTERED
ACTIVITY AHEAD OF THIS OVER SOUTH CENTRAL GEORGIA. EXPECT THE MAIN
LINE TO CONTINUE A SLOW EASTWARD PROGRESSION THROUGH THE REST OF
THE DAY...MAINTAINING OR INCREASING IN INTENSITY. ALSO EXPECT TO
SEE AN INCREASE IN COVERAGE AND INTENSITY OF STORMS AHEAD OF THE
LINE...AS BREAKS IN CLOUD COVER AMPLIFY THE INSTABILITY ACROSS THE
BIG BEND AND SOUTH CENTRAL GEORGIA.

BESIDES STRONG STORMS...BIG CONCERN TODAY WILL BE HEAVY RAINFALL.
SOUTHERN END OF SQUALL LINE HAS BEEN TRANSITIONING TO AN EAST-WEST
ORIENTATION OVER THE WESTERN PANHANDLE...LEADING TO A GOOD SETUP
FOR VERY HEAVY RAINFALL...ESPECIALLY WITH PWAT VALUES OVER 1.5
INCHES. IF THIS SETUP SPREADS EAST THROUGH THE DAY...OR
SIGNIFICANT CONVECTION TRAINS ACROSS THE AREA FROM THE
GULF...FLOODING WILL BECOME AN INCREASING THREAT.

CURRENT GRIDS AND ZONES IN PRETTY GOOD SHAPE WITH HEAVY RAIN AND
ISOLATED SEVERE WORDING. HAVE BUMPED UP POPS A BIT OVER THE BIG
BEND FOR THIS AFTERNOON AND WILL LIKELY REMOVE SEVERE WORDING FROM
SE ALABAMA WHERE ATMOSPHERE HAS ALREADY BEEN OVERTURNED.

&&

.MARINE...WINDS RUNNING 15 KNOTS OR LESS OVER MOST OF THE COASTAL
WATERS THIS MORNING. EXCEPTION IS OVER APALACHEE BAY EXTENDING
SOUTHEAST TO CEDAR KEY...WHERE OBS SHOW WINDS OF 15 TO 20 KNOTS
WITH SOME HIGHER GUSTS. HAVE ALREADY UPDATED MARINE FCST TO ADD
EXERCISE CAUTION HEADLINE TO EASTERN NEARSHORE LEGS.
OTHERWISE...NO SIGNIFICANT CHANGES PLANNED TO REMAINDER OF FCST.

&&

.AVIATION...VERY MOIST UNSTABLE AIRMASS WILL DOMINATE THE TRI STATE
REGION...AHEAD OF THE COLD FRONT THAT WILL CONTINUE TO MOVE SLOWLY
EASTWARD INTO THE AREA TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH MVFR TO IFR CIG AND VSBY CONDITIONS WILL BE THE DOMINANT
WEATHER UNTIL AT LEAST 00Z-06Z OVER WESTERN PORTIONS OF THE AREA...
SE ALABAMA AND THE ERN FLORIDA PANHANDLE...AND WILL LIKELY CONTINUE
THROUGH MOST OF THE FORECAST PERIOD ELSEWHERE OVER GEORGIA AND THE
FLORIDA BIG BEND. SOME THUNDERSTORMS...ESPECIALLY FROM LATE MORNING
THROUGH THE AFTERNOON AND EVENING...COULD PRODUCE HAIL AND STRONG
SFC WIND GUSTS. PATCHY DENSE SEA FOG AFFECTING PORTIONS OF THE
EASTERN FLORIDA PANHANDLE COAST...SPECIFICALLY PFN...SHOULD
GRADUALLY LIFT AS THE BAND OF SHOWERS AND STORMS TO THE WEST
APPROACHES THE AREA LATER THIS MORNING...AND DAYTIME HEATING
CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  80  61  81  60  80 /  80  50  30  20  20
PANAMA CITY  74  61  78  64  80 /  80  30  30  20  10
DOTHAN       74  55  78  60  81 /  80  20  20  10  10
ALBANY       78  56  79  60  80 /  80  40  20  10  20
VALDOSTA     82  62  81  59  79 /  80  50  30  20  20
CROSS CITY   79  65  77  62  81 /  70  60  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/DUVAL/FOURNIER
Hazardous weather outlook, Apr 5, 4:50 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SAT APR 5 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT SAT APR 5 2008 /450 AM CDT SAT APR 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI-STATE REGION TODAY...

A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
SLOWLY TO THE SOUTHEAST TODAY AND TONIGHT. SEVERAL BANDS OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE REGION TODAY.
THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG TO SEVERE
WITH DAMAGING WIND GUSTS AND HAIL. DUE TO THE VERY MOIST ATMOSPHERE
AND STORMS REDEVELOPING AND MOVING OVER THE SAME AREAS...LOCALLY
HEAVY RAINFALL OF ONE TO TWO INCHES WITH ISOLATED THREE TO FOUR
INCHES WILL BE POSSIBLE. THE COLD FRONT WILL STALL OVER THE COASTAL
WATERS LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS TAPERING OFF
FROM NORTHWEST TO SOUTHEAST. DUE TO THE GUSTY ONSHORE WINDS AND
SWELLS TODAY...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE AREA
BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL DEVELOP AND MOVE ALONG
THE STALLED FRONT SUNDAY THROUGH MONDAY...WITH THE BEST CHANCES FOR
RAIN OVER THE FLORIDA BIG BEND AND COASTAL WATERS. A RIDGE OF STRONG
HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST ON TUESDAY AND WEDNESDAY
WITH DRIER CONDITIONS. AS THE RIDGE MOVES INTO THE ATLANTIC LATE IN
THE WEEK...ONSHORE WINDS WILL TRANSPORT GULF MOISTURE INTO THE
REGION...WITH AT LEAST SLIGHT CHANCES FOR RAIN AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Special weather statement, Apr 5, 8:24 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EDT SAT APR 5 2008

ALZ069-FLZ011-GAZ142>144-155-156-051400-
BAKER-DECATUR-EARLY-HOUSTON-JACKSON-MILLER-SEMINOLE-
924 AM EDT SAT APR 5 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAKER...DECATUR...EARLY...
HOUSTON...JACKSON...MILLER AND SEMINOLE COUNTIES...

* UNTIL 1000 AM EDT/900 AM CDT/

AT 922 AM EDT/822 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF COLQUITT TO 6 MILES WEST OF DONALSONVILLE TO 11 MILES
NORTHEAST OF MARIANNA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Local storm report, Apr 5, 9:37 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 AM EDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     5 NNW TAYLOR            31.23N 85.50W
04/05/2008                   HOUSTON            AL   EMERGENCY MNGR

            CARPORT PULLED AWAY FROM HOME. DEBRIS CAUSED MINOR DAMAGE
            TO SEVERAL HOMES. A FEW TREES DOWN AS WELL.

&&

CAMP

The radar

The Tallahassee radar (KTLH), 83 km away, was scanning. The volume nearest the first event began at 14:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
April 5, 9:51 AM EST
Where
Mitchell County, Pelham
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.130, -84.150

Trees and power lines were blown down in Pelham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86516.